Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


ribavirin/hemoglobin
Mar 1, 2003

HI, and thanx for beeing you!

two things..a Q and good news for all my fellow heppers.

1st my Q:

16 weeks on Pegays/1000mg Copegus...

Hemo is down to 10.6..My doc wants me to drop Copegus to 800mg and start Procrit.

I am VERY reluctant to drop my Riba .. and I dont think that hemo at 10.6 calls for procrit just yet??? ..I know, Im not an MD Us PhDs makes bad patients :-) (sowwy)

I do feel weak, and dizzy and need to sit down after I get up in the morning:-) but I havent missed a beat at work so I was hoping I can stay on 1000mg riba and not add another shot... :-) what do you think?

Now to the good news

Im a HCV 1a..7.7 million IU/ml and "bridging" on my biopsy

My 12 week pcr came back UNDETECTED!!!! (NGI superquant...cut off 40IU/ml) AST/ALT is down at 16/21..I NEVER seen those that low since I found out in 94 !!!

Funny sidenote about Intermoron (sorry, Interferon)

have a lot of extrahepatic manifestations of this hcv crap...

Got diagnosed with RA, lupus, Raynauds' syndrome and pheripheral neuropathy...seem to collect them:-) ..Decided to treat HCV before the autoimmune crap got out of hand and Interferon was out of question I am on Tx in close conjuction with the Hep doc and the reumie...and am aware of that I might need to quit Tx..so far so good..

my numbness in my hands and feet (which I had for at least 3 years)is reduced several fold!!!! weird huh? but hey, Im not complaining!

Is Tx easy?..NO WAY, Is it doable?? ABSOLUTELY Is it worth it?..YOU BET!

oh, well..back to killing the dragon! Love to all on this board! and hang in there!!! and once again, you ROCK!

Response from Dr. Frascino

Hello Happy Hepper,

Anemia resulting from combination treatment of hepatitis C is quite common. Your hemoglobin of 10.6 is most certainly a major contributor to your feeling weak and dizzy. Why are you reluctant to start Procrit? One shot per week that you give yourself, which has essentially no side effects and has a proven track record for being effective, seems like a no-brainer (even for brainy PhD's! :))!

OK, here's the scoop. The current best treatment for hep C is pegylated interferon plus ribavirin. The interferon can cause side effects, sometimes referred to as "the flu from hell" and depression. Ribavirin is the culprit for causing anemia. Many clinical trials have been conducted that show that by treating ribavirin-induced anemia, patients can continue their full dose of medication for a longer period of time, often the full course. I agree you should not dose reduce your hep C combo medications, unless absolutely necessary. The best way to avoid this is to get started on Procrit right away. It will take several weeks to begin working. Without treatment, chances are quite high your anemia will worsen. As a results, the fatigue could also worsen, and you could experience shortness of breath, rapid heartbeat, headaches, and particularly worrisome for brain PhD's, inability to concentrate! And if that's not bad enough, anemia can even decrease your sex drive! Convinced? Oh, OK, I see you are already giving yourself your first Procrit shot. That's good. Start at 40,000 units, once per week. Remember to ask your doctor to check your iron stores (blood test) and provide supplemental iron if necessary. It's a critical component for all those new red blood cells you are going to be producing very, very soon.

So with all your renewed energy (and sex drive), I'll bet you get back to flagging the dragon - oops, I guess you said killing the dragon. Oh, whatever. Thanks for your uplifting message to all heppers.

Hope you soon will be a happy "peppier" hepper yourself!

Dr. Bob


Previous
hey doc, just a BIG OLE THANKS
Next
Texas agrees with NY on window period -- Please Post

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement